Tornadoes · United States · Alabama · 2001

F0 tornado, Gilbertown to Toxey, Alabama, November 24, 2001

From Gilbertown to Toxey, this F0 tornado ran 0.1 miles across Choctaw County on November 24, 2001, touching down at 1:00 PM CST and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2001
Touchdown
1:00 PM CST (19:00 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Choctaw County
Touchdown point
31.900, -88.300
Lift-off point
31.900, -88.300
Record number
527

What the Weather Service recorded

A weak tornado downed several trees near Griffins Mills.

A weak tornado downed trees and power lines, and produced some minor roof damage, just northeast of Toxey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 3:35 AM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Nov 24, 3:35 AM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CST SAT NOV 24 2001

ADDED MOBILE BAY TO SCA.

DEEP SURFACE LOW OVER KS STILL PROGD TO MOVE QUICKLY INTO THE GREAT
LAKES REGION LATER TONIGHT.  ASSOCIATED FRONTAL BOUNDARY WILL PUSH
INTO THE AREA THIS EVENING AND STALL ALONG THE NW FL COAST SUNDAY
MORNING.  NO QUESTION ABOUT RAIN...BUT SEVERE POTENTIAL REMAINS
SOMEWHAT UNCERTAIN AS GREATEST UPPER SUPPORT AND FORCING RIDES WELL
NORTH.  AT THIS TIME...EXPECT WIDESPREAD SHOWERS AND TSTMS TO
DEVELOP ACROSS THE AREA BY EARLY AFTERNOON WITH AN ISOLATED SEVERE
THREAT BETWEEN 18Z AND 00Z TODAY AS CAPES CLIMB INTO THE 2000-2500
J/KG RANGE AND VEERING LOW LEVEL WINDS (SFC SSE 15KTS TO 850MB SW
45KTS) RESULTS IN 200+ HELICITIES.  MAIN SEVERE THREAT WILL LIKELY
BE SEVERAL ROTATING CELLS...MAINLY MOVING IN OFF THE WARM GULF
WATERS DURING THE AFTERNOON...WITH SOME DOWNBURST POTENTIAL LIKELY
OVER THE NW-NRN ZONES BY LATE AFTERNOON-EARLY EVENING...LARGELY
ASSOCIATED WITH EXPECTED SQUALL LINE.  INSTABILITIES AND DYNAMICS
REALLY FALL OFF BETWEEN 00Z-06Z TNGT...SUGGESTING WEAKENING TREND IN
SQUALL LINE AS IT PUSHES EASTWARD ACROSS THE FA THRU THE LATE EVNG
AND EARLY SUNDAY MORNING HOURS.  SINCE FA IS IN A SLIGHT RISK AREA
WITH THREAT OF ROTATORS OFF THE GULF...WILL GO AHEAD AND EXTEND
SEVERE WORDING IN ZONES ALL THE WAY DOWN TO THE COAST.

RAIN CHANCES WILL QUICKLY DIMINISH FROM WEST TO EAST BY EARLY SUNDAY
MORNING...BUT WITH FRONT STALLING ALONG THE NW FL COAST...WILL HAVE
TO HOLD ONTO SOME CLOUDS AND SLGT CHC POPS THRU SUNDAY NIGHT.
CHANCE RAIN CONTINUES MON-MID WEEK AS FRONT BACKS UP ON MON AHEAD OF
NEXT FRONT TUES-WED.  THE AVN CONTIUES TO STALL THIS NEXT FRONT NEAR
THE COAST AGAIN UNTIL A SECOND SURGE CAN CLEAN THE AREA OUT LIKELY
LATER IN THE WEEK THU-FRI.

FCSTID = 39/26
MOB   77  63  74  59 /  60  80  20  10
PNS   76  64  73  62 /  50  80  30  20
DTS   74  65  73  63 /  50  80  30  20
GZH   76  59  72  56 /  50  80  20  10
2R0   75  55  71  51 /  70  60  20  10
61A   75  56  71  53 /  70  70  20  10

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Nov 24, 9:31 AM CST, 3 hours 29 minutes before
ALZ051>054-MSZ067-075-076-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
931 AM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 300 PM CST THIS AFTERNOON...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND CHOCTAW.

IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE.

AT 930 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS OVER CENTRAL MISSISSIPPI WITH SCATTERED SHOWERS
AND THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI.  THESE STORMS WILL
ADVANCE EASTWARD AT 20 MPH AND MOVE ACROSS THE WATCH AREA THROUGH
THIS AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

7.0 hours before the tornado, 174 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1201 joules per kilogram, CIN -3, lifted condensation level 739 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1879 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
2.6
Supercell composite
14.4
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Meridian/Key Field (MEI), 64 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 24, 2001

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:40 AM CSTF3Morehouse Parish, LA to AR30.0880311$2.3 million
November 2412:43 AM CSTF1Grant Parish, LA11.530
November 241:14 AM CSTF0Winn Parish, LA2.930
November 241:25 AM CSTF2White, AR5.58803
November 241:31 AM CSTF1Chicot, AR1.0100$500,000
November 241:35 AM CSTF1Caldwell Parish, LA5.030
November 241:55 AM CSTF4Winterville–Mount Bayou tornado, MS30.388048$4.1 million
November 242:05 AM CSTF2Avoyelles Parish, LA1.0103$50,000
November 242:42 AM CSTF1Coahoma, MS10.0400$130,000
November 243:10 AM CSTF2Quitman, MS43.5300333$7.5 million
November 244:10 AM CSTF2DeSoto, MS6.03009$1.9 million
November 244:15 AM CSTF3Humphreys, MS5.04005$4.0 million
November 244:51 AM CSTF0Hinds, MS0.250$1,000
November 245:18 AM CSTF0Hinds, MS0.350
November 245:25 AM CSTF4Madison–Canton tornado, MS11.5880221$12 million
November 246:10 AM CSTF0Madison Parish, LA0.550$1,000
November 246:25 AM CSTF1Leake, MS0.250$1,000
November 246:47 AM CSTF2Calloway, KY11.53004$750,000
November 249:30 AM CSTF0Oktibbeha, MS0.150
November 2410:10 AM CSTF1Noxubee, MS8.050$400,000
November 2410:55 AM CSTF3Pickens, AL38.930021$1.4 million
November 2411:02 AM CSTF0Hale, AL0.250$10,000
November 2411:15 AM CSTF0Clarke, MS0.550$30,000
November 2411:21 AM CSTF2Winston, AL1.97013$890,000
November 2411:39 AM CSTF1Tuscaloosa, AL2.075$30,000
November 2411:45 AM CSTF0Choctaw, AL0.120$10,000
November 2412:02 PM CSTF0Clarke, MS0.350$3,000
November 2412:10 PM CSTF2Morgan, AL4.93002$500,000
November 2412:34 PM CSTF0Hale, AL2.975$30,000
November 2412:35 PM CSTF0Choctaw, AL0.120$10,000
November 2412:37 PM CSTF0Tuscaloosa, AL0.230$1,000
November 2412:56 PM CSTF0Marengo, AL0.650$4,000
November 2412:59 PM CSTF1Cullman, AL2.1200$70,000
November 241:02 PM CSTF0Cullman, AL0.250$1,000
November 241:19 PM CSTF4Highland Lake–Oneonta tornado, AL10.150022$1.1 million
November 241:31 PM CSTF2St. Clair, AL13.41251$500,000
November 241:41 PM CSTF2Marshall, AL2.03007$400,000
November 241:50 PM CSTF2Madison, AL2.6300$500,000
November 242:25 PM CSTF2DeKalb, AL7.1100$100,000
November 243:01 PM CSTF2Cherokee, AL8.220024$300,000
November 244:06 PM ESTF1Dade, GA1.5528$70,000
November 243:10 PM CSTF2St. Clair, AL4.51002$500,000
November 243:42 PM CSTF2Talladega, AL3.140015$800,000
November 243:54 PM CSTF1Autauga, AL9.850$40,000
November 243:59 PM CSTF2Talladega, AL9.1200$230,000
November 244:03 PM CSTF1Calhoun, AL7.72505$250,000
November 244:42 PM CSTF0Conecuh, AL0.120$10,000
November 245:08 PM CSTF0Butler, AL3.0100$30,000
November 245:10 PM CSTF1Clay, AL6.1300$100,000
November 245:42 PM CSTF1Butler, AL6.01503$100,000
November 246:30 PM CSTF0Butler, AL0.120$10,000
November 248:08 PM ESTF1Shelby, IN16.0100$1.0 million
November 247:10 PM CSTF0Escambia, AL0.120$30,000
November 247:28 PM CSTF0Covington, AL0.120$10,000
November 248:30 PM CSTF0Covington, AL0.260$10,000
November 248:42 PM CSTF0Pike, AL0.250$2,000
November 249:27 PM CSTF1Pike, AL11.875$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.